Connecticut, 2023

Damaging Wind in Connecticut, July 2, 2023

July 2, 2023 · NWS BOX · 1 event in 1 county or zone

A warm and humid atmosphere existed over Connecticut, with a little short-wave energy. That was enough to trigger an isolated severe thunderstorm in Hartford County late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm and humid atmosphere existed over Connecticut, with a little short-wave energy. That was enough to trigger an isolated severe thunderstorm in Hartford County late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 2:50 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
350 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Continued warm and muggy conditions into Monday. A few strong
to severe storms are possible Monday afternoon into the evening,
generally northwest of the Boston to Providence corridor. Humid
weather for Independence Day, with scattered afternoon showers
and thunderstorms with localized torrential rainfall and gusty
winds. Trending drier for Wednesday and Thursday, but warmer
than normal with heat indices possibly reaching into the lower
to middle 90s.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A positively tilted trough over the eastern Great Lakes will
continue to send short wave energy into the region. SW flow
continues to advect in moisture rich air with dewpoints reaching
the upper 60s to lows 70s. The best chance for showers and
isolated thunder looks to initially be across western and
central MA & CT. Latest hi-res model guidance has trended
MLCAPE values up to 1000 J/kg for this evening across west
central CT into central MA. Although severe weather is not
anticipated this evening, with steep low level lapse rates,
there is a low chance for strong to severe wind gusts with
thunderstorms in CT and central MA. Heavy rain will be a bigger
concern with PWATS of 2.0-2.2 inches and warm cloud layers of
12kft. A modest SW to NE LLJ sets up across SE MA along with
Cape Cod and the Islands which brings a better chance for heavy
showers and thunder after midnight tonight. Showers and storms
begin to taper off towards sunrise, but low clouds and fog will
be around once again. Overnight lows will be above normal in the
upper 60s to low 70s. Winds overnight remain out of the SSW
around 10mph inland, while Cape Cod and the Islands will see
gusty winds up to 25mph.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The positively tilted trough shifts NE over the region with an
associated surface low moving through the region. Low clouds and
fog linger into the late morning hours with some clearing
expected in the afternoon. Even with lingering cloud cover,
MLCAPE will climb near 1000 J/kg across CT, RI, and SE MA. This
combined with modest 0- 6km bulk shear of 25-35 knots has
prompted SPC to put southern portions of the region in a
marginal risk for severe weather. MLCAPE tapers off to the
north, but better forcing for storms looks to be present with a
weak frontal boundary draped across northern MA. What this boils
down to is better chances for thunderstorms across northern MA,
but thunderstorms that do form in CT, RI, and southern MA have
a better chance to be severe. The main threats for severe
weather looks to be strong wind gusts and possibly small hail.
Heavy rain will continue to be a threat tomorrow with PWATS
around 1.5 inches. Storms should begin to fire after 2pm and
move ENE through the afternoon and evening. Highs tomorrow will
likely be dependent on how much cloud cover we can clear in the
afternoon. Highs should reach the lower to mid 80s with high
80s possible with sunshine. Winds remain SSW at 10-15 mph
gusting to 25 mph near the coasts.

Showers and thunderstorms come to and end around 11pm. Low clouds
and fog will once again move in with continued SW flow. Overnight
lows will be above normal in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Scattered thunderstorms expected again on Independence Day,
  especially from 12-8 pm, that may contain gusty winds and
  torrential rainfall

* Drier Wed/Thu but very warm and humid

* Risk for a few showers and thunderstorms increases Fri into
  next weekend, but with many hours of dry weather. High
  humidity, too.

Details...

Overall, have moderate confidence in the details, especially
with the timing of convection, through late this week. Lower
confidence in the forecast for next weekend.

An elongated mid level trough is expected to cross southern New
England Tuesday, leading to one more day of mainly afternoon and
evening showers and thunderstorms for Independence Day. Thinking
the main severe weather risk will remain to the south of New
England. However, there could be a few stronger to possibly
severe thunderstorms Tuesday. The main threat remains downpours
and poor-drainage flooding.

Forecast still trending drier Wednesday into Thursday. There
could be some spot showers across the interior into the
afternoon, but much of our region will remain dry.

An approaching cold front Friday into Saturday should lead to
another round of showers. Some question as to how far offshore
this front can get by Sunday. There are also possible issues
with timing. For now, kept a broad mention of showers in the
forecast, but not thinking it will be raining this entire time.

After a brief cooldown Tuesday, the heat turns back up for
Wednesday and Thursday, before a cooling trend into next
weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

This afternoon...High confidence in trends. Moderate confidence
in timing.

MVFR-IFR conditions. Rounds of showers will impact the region
particularly northwest of the I-95 corridor with a few isolated
t-storms possible too. Winds are generally south to southeast 5
to 10 kts.

Tonight...High confidence in trends. Moderate confidence in
timing.

Low end MVFR-IFR conditions. Periods of showers with embedded
t-storms overnight with localized heavy rainfall. Winds
generally south to southwest 5 to 10 kts.

Monday...Moderate confidence.

VFR/MVFR conditions with periods of -SHRA early and -TSRA
possible later afternoon into the early evening. Winds generally
southwest 10 to 15 kts.

Monday night...Moderate confidence.

Mainly VFR with isolated MVFR/IFR. Isolated SHRA/TSRA coming to
an end by 06Z. Winds light and variable.

BOS Terminal...High confidence in trends. Moderate confidence in
timing.

BDL Terminal...High confidence in trends. Moderate confidence in
timing.

Outlook /Tuesday through Friday/...

Independence Day: Mainly VFR, with areas MVFR possible. Chance
SHRA, chance TSRA.

Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday: VFR. Slight chance SHRA.

Wednesday Night through Thursday Night: VFR.

Friday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Relatively tranquil winds and seas expected through Monday
night. Winds generally S to SW with gusts up to 20 kt with seas
4 feet or less. Some marginal rough seas are possible across the
southern outermost coastal waters later tonight into Monday
night. Decided to issue a Small Craft Advisory for those waters
late tonight through most of Monday. It is possible this
advisory may need to be extended.

Outlook /Tuesday through Friday/...

Independence Day: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, isolated
thunderstorms. Local visibility 1 to 3 nm.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday through Friday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ254.
     Small Craft Advisory from 5 AM to 4 PM EDT Monday for ANZ255.
     Small Craft Advisory from 1 AM to 1 PM EDT Monday for ANZ256.

&&

SYNOPSIS...Belk/KP
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Jul 2, 3:09 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Sun Jul 2 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-032015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
409 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 2, 4:14 PM EST
Where
Hartford County, 1.47 mi NNW of Lake Garda
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
41.770, -72.910

In Burlington, a tree and wires were down on Route 4 between Rt 179 and River Rd in Farmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108794.